I have been taking Tirosint 50mcg since November, for hypothyroidism. At first I felt better, my hair stopped falling out as much, and I didn't have as much brain fog. However, about a month ago my skin started getting horrible. Cystic acne on my jawline (mostly), and regular but large pimples on the rest of my face, upper and lower back, and chest. It hasn't gone away, and the one I've had from the beginning are taking a very long time to heal. I also noticed that since starting this medicine, I get very disoriented when driving. I feel dizzy, and at one point had to pull over because I forgot which was the brake and which was the gas petal for a moment. I thought it was due to the birth control pills I was on. Once I stopped them, this still persisted. I am going back to my endo in September. I cannot go back sooner, due to the fact that he will want me to get more labs. I do not have insurance and cannot afford to go back so soon. The reason I tried Tirosint and not levothyroxine or levoxyl is because I didn't feel they worked, I also broke out badly with them as well. When I got my last labs back, the T's were all in good standing and some lowered. However my calcium levels decreased, my endo refuses to believe it's due to that. I've always had good levels, until starting this medication. I'm not sure what to do...I'm considering stopped the meds after I finish up this month. Has anyone else been through this, or have advice...
Here are latest results taken on January 25, 2012:
Free T4 1.01 [0.76-1.46]
Tsh Third Generation 0.836 [0.36-3.74]
Thyroid AB (ATA, TPO) <20 [Reference range: <20]
Thyroid Peroxidase AB H 431 [Reference range: <35]
I was on Tirosint 50mcg for two months at this point. My main concern is the lowered calcium, and the acne that I am getting. It's not just a few, but it seems to be spreading everywhere even my scalp. I had a rash on my neck for a while, but it eventually went away. I also occasionally feel very lightheaded or somewhat disoriented.
You are really missing the most important thyroid hormone test, which is Free T3. Free T3 largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate. Members taking a T4 med often find that their body does not convert the T4 to T3 adequately. In view of its importance, you need to request testing for Free T3, along with Free T4 each time you go in for testing. If the doctor resists, then you should insist on it and don't take no for an answer.
As noted in the link above, that member found the rash to get better with an increase in meds. I expect that you will find your Free T3 to be too low in the range, consistent with still being hypo. Are you having any other of the 26 typical hypo symptoms listed in this link?
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results, and especially not TSH, when taking thyroid meds. You can get some good insight into clinical treatment, like you will need, by reading this letter written by a good thyroid doctor. Whenever the doctor consults with a patient from a distance, the letter is sent to the PCP to help guide treatment.
In the letter note the statement, "the ultimate criterion for dose adjustment must always be the clinical response of the patient."
So I think you should go back and get the Free T3 test done, along with Free T4. Since hypo patients are frequently low in other areas, it would be good to also test for Vitamin D, B12, ferritin, and a full iron test panel. With your symptoms and the low dose of T4, you should discuss an increase in your meds, with your doctor.
When test results are available if you will post results and reference ranges shown on the lab report, members will be glad to help interpret and advise further.
Hey I have been taking Tirosint for 3 months and I have had terrible side effects. I have lost so much more hair, I have broken out in hives, major headaches, memory loss, confusion, major depression, weight gain, on and on. I was taking armor before this and I had a lot less side effects. I felt so much better but the med world doesn't want to support armor for some reason so they fight against us taking it. I think Tirosint is not good for our bodies, and through my experience I think it's very dangerous. so maybe try armor you'll have to fight for it but I think it's worth it
You've attached your comments to a very old thread and the original poster is no longer active on the forum.
The symptoms (side effects) you describe are all symptoms of hypothyroidism. When you switched from Armour to Tirosint, your body, most likely, was missing the T3 component of the Armour. You may need a higher dose of Tirosint or you may not be converting the T4 to FT3, which is the active thyroid hormone. You might need to add a T3 component (such as cytomel) to your medication.
It's not unusual for symptoms to worse or for new ones to appear when one changes thyroid medication/dosage. If you'll post your actual thyroid hormone levels, we can better assess your situation. Be sure to include reference ranges with lab results, since ranges very lab to lab and have to come from your own report.
Hi everyone. I am 61 yrs old. I took tirosint for 9 days and broke out with blister like rash over legs and arms plus candida yeast infection. I was on 112 mcg of levoxyl for 8 years after my thyroid was ablated with 30 mci (radioactive iodine). I have major spinal problems since 2001 failed surgery from a small herniation that should not have been untouched. I knew nothing about back surgery. Anyway, the surgeon left my spine unstable causing all discs to shift like a stake of plates moving over ready to fall. Second surgery by another Dr. failed, plus he put in rods, cage and screws. I just had my entire spine operated on in May. After being house bound from pain, weight gain from an implanted pain pump (removed last Sept) I lost the weight and was feeling great...until the levoxyl "recall". Now I am more sick than ever. I was put on 100 mcg of generic levothyroxine. Armour had too much T3 for me. Synthyroid caused major heart racing. I even passed out in Church! I now have high anxiety, brain fog, worse constipation, nervousness, irritability, palpatations, body feeling off balance, fatigue, weakness, blurred vision, more dry eyes (have graves disease), unimaginable pain in spine than I did after surgery (with latest surgery I now have higher rods, new screws etc.), bumping into things, muscle pain, and depression. Yet the endos say none of it is related to thyroid meds. Here are my recent labs as of 9/16: TSH- 0.03, T3 uptake= 31 free T4 -1.81.flagged as high, T3 was not done. My labs in May were: TSH-0.03 free T3- 3.7 free T4-1.90 flagged as high and T3 uptake-32.
Just feeling like giving up! I have read where the generic is bad overall. Very confused and discouraged here!
Hope everyone here gets back on track and feeling like their life is back!
The levothyroxine in tirosint is the same active ingredient used in Levoxyl, and the only other ingredients in Tirosint are glycerin, gelatin and water, making it virtually hypoallergenic.
What are the reference ranges for your FT3 and FT4? Ranges vary lab to lab and have to come from your own report. Did you start Tirosint at the same dose you were on with the Levoxyl? If so, the better absorption of Tirosint, may have made that dose too high for you, though most of your symptoms are those of being hypo, not over medication. I'd have to agree with your endo that some of the symptoms aren't thyroid related.
There are some that are dead set against generic levo; however, I did much better on that, than I did on Synthroid. A lot of it depends on the fillers/binders used by each manufacturer. That's why I've done so well on Tirosint - it has no fillers/binders.
Sorry, per your original post "I was on 112 mcg of levoxyl for 8 years after my thyroid was ablated with 30 mci (radioactive iodine)."
Either way, the active ingredient - levothyroxine is the same in all the T4 meds and is identical to what your body would produce if it could; each manufacturer uses different fillers/binders and dyes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.